Nebraska, 2013

Drought in Nebraska, December 1 to 31, 2013

December 1 to 31, 2013 · NWS GLD · 3 events in 3 counties and zones

Extreme southwest Nebraska remained in Severe to Extreme (D2-D3) Drought through December. Precipitation in November and December combined ranged from one half to three quarters of an inch resulting in little change in the drought status.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Extreme southwest Nebraska remained in Severe to Extreme (D2-D3) Drought through December. Precipitation in November and December combined ranged from one half to three quarters of an inch resulting in little change in the drought status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 30, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MST SAT NOV 30 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 124 PM MST SAT NOV 30 2013

MILD TEMPERATURES AND DRY CONDITIONS WILL CONTINUE THROUGH SUNDAY.
MOSTLY CLEAR SKIES TONIGHT AND EARLY SUNDAY WILL HAVE INCREASING
CLOUDS AS AN UPPER SHORT WAVE TROUGH MOVES THROUGH THE WESTERLY
FLOW OVER THE ROCKIES AND THROUGH THE HIGH PLAINS REGION.
LIGHT NORTHWEST WINDS WILL INCREASE SUNDAY AFTERNOON WITH THE
INCREASE IN NORTHWEST WINDS ALOFT AND WITH A TROUGH BEGINNING TO
FORM ALONG THE HIGH PLAINS REGION.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 249 PM MST SAT NOV 30 2013

BIG CHANGES IN THE WEATHER PATTERN ARE COMING FOR THE UPCOMING WEEK.
ON MONDAY...THE PATTERN CHANGES BEGIN WITH A STRONG SHORTWAVE TROUGH
MOVING ACROSS THE NORTHERN PLAINS. THIS SHORTWAVE TROUGH WILL FORCE
A COLD FRONT TO THE SOUTH OVER THE HIGH PLAINS. UNFORTUNATELY THERE
IS SOME MODEL DISAGREEMENT WITH THIS INITIAL SHORTWAVE TROUGH. THIS
TROUGH WILL NOT HAVE AN IMMEDIATE EFFECT ON OUR WEATHER FOR MONDAY.
MONDAY SHOULD BE QUITE WARM FOR THIS TIME OF YEAR WITH HIGHS IN THE
MID 60S. WINDS MAY BECOME GUSTY AS DAYTIME MIXING BEGINS TO REACH A
LOW LEVEL JET THAT MOVES IN FROM THE NORTHWEST.

ON TUESDAY...MODEL DISAGREEMENT REACHES A PEAK. THE GFS MODEL IS THE
STRONGEST WITH THE INITIAL SHORTWAVE TROUGH ON MONDAY AND
ACCELERATES THE FRONT FASTER THAN ANY OTHER MODEL. ACCORDING TO THE
GFS...THE FRONT WOULD PASS THROUGH EARLY IN THE DAY ON TUESDAY. GFS
MOS GUIDANCE SUGGESTS HIGHS IN THE UPPER 30S TO MID 40S ACROSS THE
FORECAST AREA. IN CONTRAST...THE NAM...CANADIAN AND EUROPEAN MODELS
ALL HAVE A WEAKER SHORTWAVE TROUGH TRAVERSING THE NORTHERN
PLAINS...LEADING TO A SLOWER FRONTAL PASSAGE TUESDAY...LATER IN THE
AFTERNOON OR EVENING HOURS. THESE THREE MODELS ARE FAIRLY SIMILAR IN
THEIR SOLUTIONS SO HAVE FAVORED A BLEND OF THESE THREE. AS A
RESULT...HAVE ADVERTISED THE FRONTAL PASSAGE TO BE LATE IN THE DAY
TUESDAY WITH TEMPERATURES REACHING THE LOW 50S TO NEAR 60 FOR HIGHS.

THE REST OF THE FORECAST PERIOD CAN BE CHARACTERIZED AS BITTERLY
COLD...WELL BELOW NORMAL FOR EARLY DECEMBER. ANOTHER REINFORCING
SHOT OF COLD AIR IS EXPECTED WITH THE ARCTIC HIGH MOVING SOUTH
WEDNESDAY. THIS HIGH WILL MOVE SOUTH ON THE BACK OF THE UPPER LEVEL
TROUGH THAT SWINGS OUT OVER THE GREAT LAKES. AS THE HIGH MOVES
IN...EVEN COLDER ARCTIC AIR MOVES IN. JUST AS A TEASER...LOW
TEMPERATURES WEDNESDAY AND THURSDAY NIGHTS ARE PROJECTED TO FALL
INTO THE SINGLE DIGITS WITH HIGHS ON THURSDAY IN THE LOW TO UPPER
10S. THURSDAY NIGHT APPEARS TO BE THE COLDEST WITH SOME LOCATIONS
DIPPING TO ZERO OR BELOW ZERO...ESPECIALLY ACROSS EAST COLORADO. WAS
NOT QUITE READY TO GO THIS LOW YET WITH A LACK OF SNOWPACK TO THE
NORTH BUT IT IS CERTAINLY NOT OUT OF THE REALM OF POSSIBILITIES. A
SLOW WARMING TREND...EMPHASIS ON SLOW...BEGINS BY NEXT WEEKEND.
TEMPERATURES ARE NOT EXPECTED TO RISE ABOVE FREEZING FROM TUESDAY
NIGHT THROUGH AT LEAST SATURDAY.

WITH RESPECT TO PRECIPITATION...AS IT STANDS RIGHT NOW THE GOODLAND
FORECAST AREA APPEARS AS THOUGH IT WILL MISS OUT ON THE HEAVIER
PRECIPITATION ASSOCIATED WITH THIS UPPER LEVEL TROUGH. ONE PIECE OF
ENERGY...THE INITIAL SHORTWAVE...REMAINS WELL TO THE NORTH. THE NEXT
PIECE OF ENERGY DIGS INTO THE DESERT SOUTHWEST...THEN EJECTS ACROSS
THE SOUTHERN PLAINS AND THEN NORTHEAST INTO THE APPALACHIANS. THERE
COULD BE SOME PRECIPITATION ON THE BACK SIDE OF THIS SYSTEM. OTHER
THAN THAT AND SOME FORCING IMMEDIATELY ALONG AND BEHIND THE COLD
FRONT...THINKING THAT THE TRI-STATE AREA MAY MISS OUT ON MOST OF THE
PRECIPITATION. AT THIS TIME...ONLY HAVE SLIGHT CHANCE TO LOW CHANCE
FOR LIGHT SNOW MENTIONED IN THE FORECAST WITH LITTLE TO NO
ACCUMULATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1023 PM MST SAT NOV 30 2013

VFR CONDITIONS AND LIGHT SHIFTING WINDS ARE EXPECTED THROUGH THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...RRH
AVIATION...BULLER
Hazardous weather outlook, Nov 30, 3:58 PM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MST SAT NOV 30 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
258 PM MST SAT NOV 30 2013 /358 PM CST SAT NOV 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COLD TEMPERATURES AND NORTH WINDS WILL CAUSE VERY COLD WIND CHILL
READINGS FROM WEDNESDAY INTO FRIDAY. WIND CHILL READINGS ON
WEDNESDAY AND THURSDAY NIGHTS WILL BE WELL BELOW ZERO...POSSIBLY
AS LOW AS 10 TO 20 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Drought, Red Willow

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Drought, Dundy

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483366, 483367, 483365.